Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Amarillo, TX

May 29, 1997Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 1997, 10:56 PM CDT for Carson County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 1997, 10:56 PM CDT (03:56 UTC)
Expired
May 29, 1997, 11:30 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Carson County, TX

The radar

The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS1 KAMA 300357 RRA
SVRAMA
TXC065-300430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT THU MAY 29 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHERN CARSON COUNTY
 
AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM THREE MILES SOUTHEAST OF PANHANDLE. THIS STORM IS
MOVING SOUTHEAST AT 20 MPH AND WILL APPROACH GROOM BY 1120 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:41 PM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, May 29, 2:41 PM CDT, 8 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT THU MAY 29 1997

LOOKS LIKE TNGT WILL BE BEST NIGHT FOR WIDESPREAD PRECIP BEFORE
COMING TO A SCREECHING HALT DURG LATER PERIODS. SFC TROF OVER ERN NM
AND ERN CO WITH WEAK SFC LOW BEGINNING TO ORGANIZE OVER SERN CO AT
THIS TIME. IN ADDITION...DVLPG COLD FRONT OVER CNTRL KS PROGGED TO
DROP SEWD THRU FCST AREA LATE TNGT AS SHORTWAVE DRIVES SEWD IN THE
NWRLY FLOW PATTERN. THIS FRONT APPEARS TO BE STRONG ENUF TO BRING FM
DRIER AIR AND MORE STABLE CONDITIONS TO THE FCST AREA BY LATE FRIDAY
AND CONTINUING THRU SAT. 12Z ETA/NGM/AVN IN AGREEMENT WITH UPPER AIR
FEATURES. HOWEVER...ETA AND TO SOME EXTENT THE AVN SEEM TO BE
HANDLING THE COOLING BEHIND THE FRONT BETTER. BASED ON TEMPS IN NRN
KS...WE LIKE THE COOLER ETA/AVN MODEL SOLUTIONS. MOISTURE SHOULD BE
DISPLACED SWD AS WELL AND WILL HAVE SOME LINGERING POPS FOR FRI
MORNING...THEN NONE CNTRL/ERN ZNS FRI NIGHT THRU SAT. WILL HAVE LOW
POPS WRN SECTIONS FRI NIGHT TO ACCOUNT FOR SOME CONVECTION SLIPPING
EWD FROM THE HIGHER TERRAIN OF NE NM/SE CO.

EXTENDED PROGS IN DISARRAY WITH DIFFERING SOLUTIONS AND FLIP
FLOPPING THE MODE. WILL KEEP MENTION OF SLIGHT THREAT OF PRECIP.
PRELIM NUMBERS FOLLOW.

DHT 53/70/49/77 6220
GUY 55/70/50/77 6200
AMA 57/72/52/78 6200

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, May 29, 9:57 PM CDT, 59 minutes before
TXZ010-015-019-020-300330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
958 PM CDT THU MAY 29 1997

DONLEY...COLLINGSWORTH...WHEELER...AND HEMPHILL COUNTIES WAS
ACCIDENTALLY INCLUDED IN SEVERE THUNDERSTORM WATCH 356.  THESE
COUNTIES REMAIN IN TORNADO WATCH 355 UNTIL 2 AM CDT AND WILL NOT BE
INCLUDED IN SEVERE THUNDERSTORM WATCH 356.

SP
Special weather statement, May 29, 9:58 PM CDT, 58 minutes before
TXZ010-015-019-020-300330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
958 PM CDT THU MAY 29 1997

DONLEY...COLLINGSWORTH...WHEELER...AND HEMPHILL COUNTIES WAS
ACCIDENTALLY INCLUDED IN SEVERE THUNDERSTORM WATCH 356.  THESE
COUNTIES REMAIN IN TORNADO WATCH 355 UNTIL 2 AM CDT AND WILL NOT BE
INCLUDED IN SEVERE THUNDERSTORM WATCH 356.

SP
Local storm report, May 29, 10:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERS ON
                                          THE NORTH SIDE OF GUYMON

747 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

819 PM     7 NE GRUVER               TX   1.00 INCH HAIL
05/29/97   HANSFORD                       REPORTED BY SHERIFFS OFFICE
                                          SPOTTERS

859 PM     6 N BUSHLAND              TX   .88 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER

900 PM     AMARILLO                  TX   0.75 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER IN
                                          BISHOP HILLS

905 PM     2 W BUSHLAND              TX   1.00 INCH HAIL
05/29/97   POTTER                         REPORTED BY KAMR TV SPOTTERS

903 PM     BORGER                    TX   58 MPH TSTM GUST
05/29/97   HUTCHINSON                     ASOS WEATHER OBSERVATION

925 PM     AMARILLO                  TX   1.00 INCH HAIL
05/29/97   POTTER                         ARES SPOTTER REPORT AT
                                          HOLLYWOOD & SONCY RDS IN SW
                                          AMARILLO

927 PM     BORGER                    TX   0.75 INCH HAIL
05/29/97   HUTCHINSON                     REPORTED BY ARES SPOTTER
Local storm report, May 29, 10:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERS ON
                                          THE NORTH SIDE OF GUYMON

747 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

819 PM     7 NE GRUVER               TX   1.00 INCH HAIL
05/29/97   HANSFORD                       REPORTED BY SHERIFFS OFFICE
                                          SPOTTERS

859 PM     6 N BUSHLAND              TX   .88 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER

900 PM     AMARILLO                  TX   0.75 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER IN
                                          BISHOP HILLS

905 PM     2 W BUSHLAND              TX   1.00 INCH HAIL
05/29/97   POTTER                         REPORTED BY KAMR TV SPOTTERS

903 PM     BORGER                    TX   58 MPH TSTM GUST
05/29/97   HUTCHINSON                     ASOS WEATHER OBSERVATION

925 PM     AMARILLO                  TX   1.00 INCH HAIL
05/29/97   POTTER                         ARES SPOTTER REPORT AT
                                          HOLLYWOOD & SONCY RDS IN SW
                                          AMARILLO

927 PM     BORGER                    TX   0.75 INCH HAIL
05/29/97   HUTCHINSON                     REPORTED BY ARES SPOTTER
Local storm report, May 29, 10:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERS ON
                                          THE NORTH SIDE OF GUYMON

747 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

819 PM     7 NE GRUVER               TX   1.00 INCH HAIL
05/29/97   HANSFORD                       REPORTED BY SHERIFFS OFFICE
                                          SPOTTERS

859 PM     6 N BUSHLAND              TX   .88 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER

900 PM     AMARILLO                  TX   0.75 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER IN
                                          BISHOP HILLS

905 PM     2 W BUSHLAND              TX   1.00 INCH HAIL
05/29/97   POTTER                         REPORTED BY KAMR TV SPOTTERS

903 PM     BORGER                    TX   58 MPH TSTM GUST
05/29/97   HUTCHINSON                     ASOS WEATHER OBSERVATION

925 PM     AMARILLO                  TX   1.00 INCH HAIL
05/29/97   POTTER                         ARES SPOTTER REPORT AT
                                          HOLLYWOOD & SONCY RDS IN SW
                                          AMARILLO

927 PM     BORGER                    TX   0.75 INCH HAIL
05/29/97   HUTCHINSON                     REPORTED BY ARES SPOTTER

933 PM     11 SW AMARILLO            TX   WIND DAMAGE
05/29/97   RANDALL                        POSSIBLE TORNADO
                                          PUBLIC REPORT OF 900-LB
                                          OBJECT BLOWN INTO YARD

940 PM     1 N CANYON                TX   2.75 INCH HAIL
05/29/97   RANDALL                        REPORTED BY ARES SPOTTERS
                                          ALONG HUNSLEY RD ON NORTH
                                          SIDE OF CANYON

955 PM     7 N CANYON                TX   TORNADO
05/29/97   RANDALL                        SPOTTERS REPORTED BRIEF
                                          TOUCHDOWN BETWEEN AMARILLO
                                          AND CANYON

1004 PM    15 NE PANHANDLE           TX   TORNADO
05/29/97   CARSON                         REPORTED BY SHERIFFS OFFICE

1010 PM    10 N HAPPY                TX   2.75 INCH HAIL
05/29/97   RANDALL                        REPORTED BY ARES SPOTTERS
                                          ALONG I-27

1012 PM    10 N HAPPY                TX   TORNADO
05/29/97   RANDALL                        RACES SPOTTER REPORT
Local storm report, May 29, 10:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

720 PM     1 N GUYMON                OK   1.00 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTERS ON
                                          THE NORTH SIDE OF GUYMON

747 PM     GUYMON                    OK   0.75 INCH HAIL
05/29/97   TEXAS                          REPORTED BY ARES SPOTTER

819 PM     7 NE GRUVER               TX   1.00 INCH HAIL
05/29/97   HANSFORD                       REPORTED BY SHERIFFS OFFICE
                                          SPOTTERS

859 PM     6 N BUSHLAND              TX   .88 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER

900 PM     AMARILLO                  TX   0.75 INCH HAIL
05/29/97   POTTER                         REPORTED BY ARES SPOTTER IN
                                          BISHOP HILLS

905 PM     2 W BUSHLAND              TX   1.00 INCH HAIL
05/29/97   POTTER                         REPORTED BY KAMR TV SPOTTERS

903 PM     BORGER                    TX   58 MPH TSTM GUST
05/29/97   HUTCHINSON                     ASOS WEATHER OBSERVATION

925 PM     AMARILLO                  TX   1.00 INCH HAIL
05/29/97   POTTER                         ARES SPOTTER REPORT AT
                                          HOLLYWOOD & SONCY RDS IN SW
                                          AMARILLO

927 PM     BORGER                    TX   0.75 INCH HAIL
05/29/97   HUTCHINSON                     REPORTED BY ARES SPOTTER

933 PM     11 SW AMARILLO            TX   WIND DAMAGE
05/29/97   RANDALL                        POSSIBLE TORNADO
                                          PUBLIC REPORT OF 900-LB
                                          OBJECT BLOWN INTO YARD

940 PM     1 N CANYON                TX   2.75 INCH HAIL
05/29/97   RANDALL                        REPORTED BY ARES SPOTTERS
                                          ALONG HUNSLEY RD ON NORTH
                                          SIDE OF CANYON

955 PM     7 N CANYON                TX   TORNADO
05/29/97   RANDALL                        SPOTTERS REPORTED BRIEF
                                          TOUCHDOWN BETWEEN AMARILLO
                                          AND CANYON

1004 PM    15 NE PANHANDLE           TX   TORNADO
05/29/97   CARSON                         REPORTED BY SHERIFFS OFFICE

1010 PM    10 N HAPPY                TX   2.75 INCH HAIL
05/29/97   RANDALL                        REPORTED BY ARES SPOTTERS
                                          ALONG I-27

1012 PM    10 N HAPPY                TX   TORNADO
05/29/97   RANDALL                        RACES SPOTTER REPORT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:57 PM CDTSevere Thunderstorm WarningAMAHansford63 min
May 29, 8:16 PM CDTSevere Thunderstorm WarningAMAOldham44 min
May 29, 8:35 PM CDTSevere Thunderstorm WarningAMAPotter55 min
May 29, 9:06 PM CDTSevere Thunderstorm WarningAMAHutchinson69 min
May 29, 9:12 PM CDTTornado WarningAMAHutchinson48 min
May 29, 9:15 PM CDTSevere Thunderstorm WarningAMARandall60 min
May 29, 9:41 PM CDTTornado WarningAMARandall34 min
May 29, 9:47 PM CDTTornado WarningAMACarson, Gray43 min
May 29, 10:04 PM CDTSevere Thunderstorm WarningAMAArmstrong56 min
May 29, 10:09 PM CDTSevere Thunderstorm WarningAMADeaf Smith66 min
May 29, 10:13 PM CDTTornado WarningAMARandall17 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.